Wyoming, 2014

Flooding in Wyoming, March 7 to 11, 2014

March 7 to 11, 2014 · NWS RIW · 4 events in 2 counties and zones

Ice built up on area rivers following very cold temperatures through February and early March. The last cold snap in early March was followed by a round of unseasonably warm temperatures that caused the ice to began melting and to break-up on the Big Horn and Nowood rivers in Big Horn and Washakie counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Ice built up on area rivers following very cold temperatures through February and early March. The last cold snap in early March was followed by a round of unseasonably warm temperatures that caused the ice to began melting and to break-up on the Big Horn and Nowood rivers in Big Horn and Washakie counties. The result was ice jam flooding that impacted areas from Worland to north of Greybull on the Big Horn River, and from near Ten Sleep to Manderson on the Nowood River.

The flooding began on Friday morning, March 7, in Worland near the Highway 789 bridge on the west side of town. Several homes received at least minor flooding, the local radio station had to be sandbagged to protect it, and at least 80 people were evacuated. A gas pipeline also broke in Riverside Park under the weight of the massive chunks of ice that were as big as trucks. The ice jams affecting Worland gradually gave way and moved downstream on March 8, but downstream areas north to the Big Horn County line still experienced flooding for the next few days. Flooding on the Nowood River in Washakie County inundated ranch lands, corrals, and a barn, and caused at least one resident to evacuate their home.

Additional flooding occurred downstream along both rivers in Big Horn County. One ranch along the Nowood River was significantly impacted by the rising water created by the ice jams. The town of Manderson, near the confluence of the Big Horn and Nowood, was threatened for a couple of days as the ice jams moved down both rivers. One business was flooded and water surrounded more than a few homes on March 9 and 10. At one time, water was flowing down the main street of town. Aggressive sandbagging efforts diverted water around Manderson school and the water treatment plant. Farther downstream on the Big Horn River, flooding threatened the town of Greybull. A levee system served well to protect the community and only three homes outside the levee received minor flooding. The Spence Oil Field north of Greybull and other low-lying areas north of town were flooded during the ice jam episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 7, 5:48 AM MST, 57 minutes earlier.

Area forecast discussion, Mar 7, 5:48 AM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
548 AM MST FRI MAR 7 2014

.SHORT TERM...FRIDAY THROUGH SUNDAY NIGHT
UPDATED FOR A DENSE FOG ADVISORY FOR JOHNSON COUNTY UNTIL 9 AM MST.
ALSO HIT NATRONA COUNTY WITH SEVERAL INCHES OF SNOW THIS MORNING
WITH MODERATE TO HEAVY SNOW FALLING WITH ACCUMULATION.

RATHER PROGRESSIVE 5 WAVE LW PATTERN (WHICH WE HAVE NOT BEEN PRIVY
TO MOST OF THE WINTER) WILL KEEPS THINGS ACTIVE AND UNSETTLED IN
BETWEEN BRIEF INTERLUDES WITH DRY/STABLE/NICE WEATHER. SPRING IS
FINALLY BEGINNING TO SHOW ITSELF.

DISCOMBOBULATED FRONT JUST STARTING TO ENTER THE NRN PORTIONS OF WY
TONIGHT...AND WILL ACCELERATE AS FRONTOGENESIS PROCEEDS AND TRACK
SWD OVERNIGHT...MOSTLY CLEARING THE STATE AND HEADING INTO CO BY
SUNRISE. OTHERWISE...MINUS 8 TO 10 DEG C H7 TEMPS HAVE REPLACED THE
MINUS 3 DEG C THAT WE HAD 24 HRS AGO...KEEPING THE THE FA UNDER LOW
END UNSTABLE CONDITIONS WITH ISOLATED TO WIDELY SCATTERED RAIN/SNOW
SHOWERS AROUND THE REGION. AREAS BEST SUITED FOR GETTING MEASURABLE
AMOUNTS OF LIQUID INCLUDE THE WRN WIND RIVER MOUNTAINS...SRN
ABSAROKAS...AND THE BIG HORN MOUNTAINS WITH MUCH LESS/LIGHTER
CHC/AMOUNTS IN BETWEEN. SAT IMAGERY SHOWS MAIN TROF AXIS CUTTING
FROM N TO S RIGHT THRU THE CENTER OF ID AND WILL MOSTLY CLEAR THE
CWA BY THIS EVENING...WITH PRECIP CHCS GENERALLY FOLLOWING THIS W TO
E SHIFT THRU THE DAY. PATCHY FOG WILL ALSO BE POSSIBLE AROUND THE
CWA THIS MORNING...AND PERHAPS AGAIN SAT MORNING. WILL WAIT TO SEE
WHAT KIND OF ABOVE SFC DRYING PROCEEDS LATER TONIGHT.

POST FRONTAL LIGHT CONVECTIVE PRECIP WILL LINGER THRU TODAY WITH
COLD MID/UPR LVLS CONTINUING TO KEEP THING JUST ENOUGH UNSETTLED TO
PRODUCE SOME SHOWERY BOUTS OF RAIN OR SNOW SHOWERS. ONLY UP TO A
COUPLE OF INCHES AT MOST SHOULD BE EXPECTED IN FAVORED LOCATIONS
TODAY. TONIGHT THROUGH SUN...ATMOSPHERE DRIES OUT STATE WIDE WITH HI
SFC P AND UPR RIDGING LARGELY PROTECTING THE FA. BRIGHT SUNSHINE
WILL TAKE OVER THE STATE SAT WITH HIGH TEMPS CLIMBING BACK INTO THE
UPPER 40S AND 50S E OF THE DIVIDE AND MOSTLY 40S WEST AFTER A COOL
FRI. SAT NIGHT...W TO SW WINDS WILL ONCE AGAIN BEGIN TO INCREASE OVR
AND IN THE LEE OF THE ABSAROKA MOUNTAINS...POSSIBLY GETTING DOWN
INTO THE CODY FOOTHILL REGION. ATTM...IT DOES NOT LOOK LIKE A
WARNING SITUATION...ALTHOUGH BY SUN AFTERNOON IT SHOULD BE QUITE
GUSTY IN ALL OF THE USUAL SPOTS. GENERALLY SPEAKING...WARMING SHOULD
BE WELL ON THE WAY BY SUN E OF THE DIVIDE WITH NEAR 60 TO MID 60S
COMMONS AT LOWER ELEVATIONS. W OF THE DIVIDE...ALTHOUGH UNDER A
MODEST RIDGE...EPAC MOISTURE WILL BEGIN TO MOVE INTO THE WRN FA WITH
FETCH/TRAJECTORY OF LOW/MID LVL FLOW FAVORING TERRAIN FORCED PRECIP.
IT LOOKS LIKE UPR LVLS (JET PROXIMITY) WILL BE INCREASINGLY
FAVORABLE BY SUN NIGHT TO START TO AID IN SOME MODEST UPR QG FORCING
AHEAD OF THE NEXT LARGE TROF DUE TO REPLACE THE RIDGE LATER ON
MONDAY. WILL HAVE TO WATCH DEVELOPMENT INTO THE NRN
TETON/YELLOWSTONE AREA SUNDAY NIGHT AND ONWARD AS SIGNIFICANT PRECIP
MAY END UP FALLING THERE AT FOR THE BEGINNING OF THE NEXT WORK
WEEK.

.LONG TERM...MONDAY THROUGH FRIDAY
AS ELUDED AT THE END OF THE SHORT TERM DISCUSSION...A SIGNIFICANT
PRECIP EVENT MAY DEVELOP ACROSS PORTIONS OF THE AREA MONDAY INTO
TUESDAY. THIS SYSTEM IS NOW TRACKING ACROSS THE FAR WRN PACIFIC
AND EVEN THOUGH THERE ARE STILL TIMING DIFFERENCES...THE OP GFS
AND ECMWF ARE IN MUCH CLOSER AGREEMENT TONIGHT. THE ECMWF IS ABOUT 6
HOURS FASTER BUT OTHERWISE...THEY ARE GOOD ENOUGH TO RAISE THE
CONFIDENCE AND INTRODUCE HIGHER POPS SPREADING FROM WEST TO EAST
MONDAY INTO MONDAY NIGHT. NICE ISENTROPIC UPGLIDE IMPACTS THE WEST
ON MONDAY WHILE MOST AREAS EAST OF THE DIVIDE WILL BE WINDY AND
DRY. THE FRONT MAY EDGE INTO THE FAR NORTH LATE IN THE DAY MONDAY
BUT OTHERWISE...EXPECT MILD TEMPERATURES IN THE 50S FOR MOST OF
CENTRAL WYOMING. THINGS CHANGE MONDAY NIGHT EAST OF THE
DIVIDE...AS THE UPPER LOW DIGS INTO IDAHO AND POTENTIALLY CLOSES
OFF AS IT TRACKS ACROSS SRN WYO OR NRN CO MONDAY NIGHT AND TUESDAY
MORNING. STILL TOO FAR AWAY TO HAVE HIGH CONFIDENCE BECAUSE OF THE
POTENTIAL COMPLEXITY OF THE TROUGH BUT AT LEAST THE MODELS ARE
STARTING TO COME TOGETHER BETTER TONIGHT. POTENTIAL SIGNIFICANT
SNOWSTORM IS POSSIBLE FOR THE WRN WYOMING MOUNTAINS MONDAY AND
MONDAY NIGHT...AND IN PORTIONS OF CENTRAL WYOMING MONDAY NIGHT AND
TUESDAY. IF THE STORM LAYS DOWN SOME FRESH SNOW THEN WEDNESDAY
MORNING COULD BE QUITE CHILLY WITH COLD TEMPERATURES ALOFT...FRESH
SNOW COVER AND LIGHT WINDS. SLOW WARM-UP ON WEDNESDAY WITH FURTHER
WARMING THURSDAY. MARCH SUN WILL HELP. MODELS DIVERGE AT THE END OF
THE PERIOD. LAST NIGHT IT WAS THE ECMWF THAT SHOWED A LOW BARGING
UNDERNEATH THE WRN U.S. RIDGE AND TONIGHT IT IS FURTHER NORTH IN
MONTANA BUT STILL CLOSE ENOUGH FOR POTENTIAL SNOW IN THE
MOUNTAINS. THE GFS NOW SHOWS AN UPPER LOW TOO BUT MUCH FURTHER
SOUTH AND DIGGING INTO NEVADA FRIDAY. ONLY INTRODUCED SOME SMALL
POPS IN MAINLY THE MOUNTAINS FOR NOW WITH HIGH UNCERTAINTY ON HOW
THIS SYSTEM MAY ACTUALLY TRACK.

.AVIATION.../12Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

ISOLATED TO LOCALLY SCATTERED CONVECTION WILL BE POSSIBLE EARLY THIS
MORNING...WITH A CONCENTRATION OVER JOHNSON AND NATRONA COUNTIES.
THE BEST SHOT AT WIDESPREAD PRECIP WILL BE AROUND KCPR WHERE THERE
IS THE POTENTIAL FOR A BRIEF PERIOD OF UPSLOPE INDUCED LIGHT
SNOWFALL...IN COMBINATION WITH ACTIVITY SLIDING SOUTHEAST OFF THE
BIGHORN MOUNTAINS THIS MORNING. THUS MVFR CEILINGS ARE LIKELY THIS
MORNING ACROSS NATRONA AND JOHNSON COUNTIES...WITH LOCALIZED IFR
AREAS. PARTS OF THE BIG HORN BASIN COULD ALSO SEE SOME FOG THIS
MORNING...BUT COUNTING ON MID LEVEL CLOUDS/ISOLD SHOWERS TO KEEP FOG
TO A MINIMUM. OTHERWISE...ISOLATED TO SCATTERED MOUNTAIN SNOW
SHOWERS WILL REMAIN THROUGH THE DAY...PUSHING SOUTHEAST INTO THE
LOWER ELEVATIONS AT TIMES...ESPECIALLY IN THE AFTERNOON. DRIER
CONDITIONS AND DECREASING CLOUDINESS ARE EXPECTED TONIGHT. WINDS
WILL GENERALLY BE LIGHT NORTHERLY OR VARIABLE TODAY.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

FOG WILL BE THE MAIN CONCERN ACROSS THE UPPER GREEN RIVER BASIN THIS
MORNING...WHILE MVFR CEILINGS AND POSSIBLY LINGERING LIGHT SNOW
SHOWERS COULD CONTINUE TO IMPACT KJAC THIS MORNING. THIS AFTERNOON
THE MAIN CONCERN WILL BE MAINLY SNOW SHOWERS DEVELOPING OVER THE
MOUNTAINS AND PUSHING SOUTHEAST INTO THE LOWER ELEVATIONS.  DRIER
CONDITIONS AND DECREASING CLOUDINESS ARE EXPECTED TONIGHT...WITH THE
POSSIBILITY OF FOG IN THE WESTERN VALLEYS AND BASINS.

.FIRE WEATHER...

NO FIRE WEATHER CONCERNS THROUGH THE WEEKEND. WIDESPREAD LIGHT
SHOWER ACTIVITY WILL BE POSSIBLE ACROSS THE ENTIRE REGION
TODAY...BUT WILL HAVE LESS AND LESS MOISTURE TO WORK WITH THROUGH
THE DAY. ONLY A COUPLE OF INCHES OF ADDITIONAL SNOWFALL CAN BE
EXPECTED IN THE HIGHER FAVORED REGIONS OF THE MOUNTAINS TODAY...WITH
ONLY A TRACE TO LESS THAN AN INCH ELSEWHERE. SATURDAY WILL BE HIGH
AND DRY ACROSS THE REGION WITH PLENTY OF SUNSHINE AND A WARMING
TREND BEGINNING...WITH TEMPERATURES RISING NEAR OR INTO THE 60S
ACROSS MOST OF THE LOWER ELEVATIONS EAST OF THE DIVIDE ON SUNDAY.
WINDS WILL BEGIN TO GET GUSTY ONCE AGAIN ACROSS THE USUAL WIND
CORRIDOR IN THE SOUTH AND SOUTHEAST ZONES...AS WILL AS IN THE WIND
RIVER AND ABSAROKA MOUNTAINS BY SATURDAY NIGHT. THE NEXT
PRECIPITATION PRODUCING SYSTEM WILL BEGIN TO ARRIVE SUNDAY NIGHT IN
THE WESTERN MOUNTAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 9 AM MST THIS MORNING WYZ010-011.

&&

SHORT TERM...BRAUN
LONG TERM...SKRBAC
AVIATION...WM
FIRE WEATHER...BRAUN
Hazardous weather outlook, Mar 7, 5:45 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
545 AM MST FRI MAR 7 2014

WYZ001>020-022>030-081200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
545 AM MST FRI MAR 7 2014

...DENSE FOG FOR JOHNSON COUNTY UNTIL 9 AM MST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A QUICK 1 TO 2 INCHES OF SNOW IS EXPECTED ACROSS THE LOWER
ELEVATIONS OF JOHNSON COUNTY THIS MORNING WITH 3 TO 5 INCHES ON
CASPER MOUNTAIN WITH LOCALLY HIGHER AMOUNTS.

DENSE FOG IS EXPECTED ACROSS THE LOWER ELEVATIONS OF JOHNSON COUNTY
THROUGH 9 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONDAY...SIGNIFICANT SNOW POSSIBLE ACROSS THE WESTERN MOUNTAINS.

MONDAY NIGHT AND TUESDAY...SNOW ACROSS CENTRAL WYOMING WITH A CHANCE
OF SIGNIFICANT SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY NEW SNOWFALL TOTALS...BY PHONE...
EMAIL...OR SOCIAL MEDIA. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Mar 7, 2:40 AM MST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
240 AM MST FRI MAR 7 2014

WYZ010-071200-
NORTHEAST JOHNSON COUNTY-
240 AM MST FRI MAR 7 2014

PATCHY FOG IS DEVELOPING ACROSS NORTHERN JOHNSON COUNTY THIS
MORNING AND MAY BE ACCOMPANIED BY LIGHT SNOW SHOWERS OR FLURRIES FROM
TIME TO TIME. VISIBILITIES WILL GENERALLY RANGE FROM ONE HALF TO
ONE MILE. BOTH INTERSTATE 25 AND 90 MAY BE AFFECTED THROUGH 5 AM.

JB
Special weather statement, Mar 7, 4:40 AM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
440 AM MST FRI MAR 7 2014

WYZ020-022-071400-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
440 AM MST FRI MAR 7 2014

...A PERIOD OF MODERATE TO HEAVY SNOW WILL FALL ACROSS MUCH OF
NATRONA COUNTY THIS MORNING...

SNOW SHOWERS WILL CONTINUE TO MOVE SOUTHEAST ACROSS NATRONA COUNTY
THIS MORNING WITH A QUICK 1 TO 2 INCHES EXPECTED ACROSS THE LOWER
ELEVATIONS AND 3 TO 5 INCHES IN THE MOUNTAINS WITH LOCALLY HIGHER
AMOUNTS. ROADS WILL BECOME SLICK OR SNOW COVERED IN MANY AREAS AND
VISIBILITIES WILL BE SHARPLY REDUCED TO ONE HALF MILE OR LESS AT
TIMES. USE CAUTION IF YOU ARE GOING TO BE TRAVELLING ACROSS NATRONA
COUNTY THIS MORNING.

SKRBAC
Special weather statement, Mar 7, 5:12 AM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
512 AM MST FRI MAR 7 2014

WYZ020-022-071430-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
512 AM MST FRI MAR 7 2014

...A PERIOD OF MODERATE TO HEAVY SNOW WILL FALL ACROSS MUCH OF
NATRONA COUNTY THIS MORNING...

SNOW SHOWERS WILL CONTINUE TO MOVE SOUTHEAST ACROSS NATRONA COUNTY
THIS MORNING WITH A QUICK 1 TO 2 INCHES EXPECTED ACROSS THE LOWER
ELEVATIONS AND 3 TO 5 INCHES IN THE MOUNTAINS WITH LOCALLY HIGHER
AMOUNTS. ROADS WILL BECOME SLICK OR SNOW COVERED IN MANY AREAS AND
VISIBILITIES WILL BE SHARPLY REDUCED TO ONE HALF MILE OR LESS AT
TIMES. USE CAUTION IF YOU ARE GOING TO BE TRAVELLING ACROSS NATRONA
COUNTY THIS MORNING.

WYZ010-071430-
NORTHEAST JOHNSON COUNTY-
512 AM MST FRI MAR 7 2014

AREAS OF DENSE FOG WILL REDUCE THE VISIBILITY UNDER ONE QUARTER MILE
AT TIMES THROUGH ABOUT SUNRISE BEFORE VISIBILITY IMPROVES.
TRAVELLERS ON INTERSTATE 25 AND 90 FROM AROUND BUFFALO NORTH TO
PINEY CREEK SHOULD BE PREPARED TO ENCOUNTER SHARPLY REDUCED
VISIBILITIES. SLOW DOWN AND USE LOW BEAM HEADLIGHTS.

WYZ017-071430-
WIND RIVER BASIN-
512 AM MST FRI MAR 7 2014

A BAND OF HEAVY SNOW WAS DROPPING SOUTH ACROSS FAR EASTERN FREMONT
COUNTY. TRAVELLERS HEADING EAST FROM SHOSHONI WILL ENCOUNTER THIS
BAND OF SNOW AND IT CONTINUES ACROSS MUCH OF NATRONA COUNTY. EXPECT
SNOW COVERED ROADS AND SHARPLY REDUCED VISIBILITY. CONDITIONS WILL
IMPROVE ACROSS EASTERN FREMONT COUNTY AROUND SUNRISE. A QUICK 1 TO
2 INCHES OF SNOW IS EXPECTED IN FAR EASTERN FREMONT COUNTY.

SKRBAC
Special weather statement, Mar 7, 6:13 AM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
613 AM MST FRI MAR 7 2014

WYZ020-022-071600-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
613 AM MST FRI MAR 7 2014

...A PERIOD OF MODERATE TO HEAVY SNOW WILL FALL ACROSS MUCH OF
NATRONA COUNTY THIS MORNING...

SNOW SHOWERS WILL CONTINUE TO MOVE SOUTHEAST ACROSS NATRONA COUNTY
THIS MORNING WITH A QUICK 1 TO 2 INCHES EXPECTED ACROSS THE LOWER
ELEVATIONS AND 3 TO 5 INCHES IN THE MOUNTAINS WITH LOCALLY HIGHER
AMOUNTS. ROADS WILL BECOME SLICK OR SNOW COVERED IN MANY AREAS AND
VISIBILITIES WILL BE SHARPLY REDUCED TO ONE HALF MILE OR LESS AT
TIMES. USE CAUTION IF YOU ARE GOING TO BE TRAVELLING ACROSS NATRONA
COUNTY THIS MORNING.

WYZ019-071600-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
613 AM MST FRI MAR 7 2014

SNOW SHOWERS WILL CONTINUE TO MOVE SOUTHEAST ACROSS FAR SOUTHEAST
FREMONT COUNTY AND SOUTHWEST NATRONA COUNTY. A QUICK 1 TO 2 INCHES
OF SNOW IS EXPECTED WITH LOCALLY HIGHER AMOUNTS. TRAVELLERS BETWEEN
JEFFREY CITY...MUDDY GAP AND INDEPENDENCE ROCK CAN EXPECT SLICK
TRAVEL AND SHARPLY REDUCED VISIBILITY AT TIMES IN SNOW. SLOW DOWN
AND ARRIVE SAFELY AT YOUR DESTINATION.

SKRBAC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Washakie

When
March 7, 6:45 AM MST to March 9, 5:00 PM MST
Where
Washakie County, 2.25 mi WNW of (Wrl)worland Muni Ar to 2.74 mi SSW of Worland
Cause
Ice Jam
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
43.979, -107.993

Ice jam flooding caused damage in Worland. Neighborhoods near the river north and south of the Highway 789 bridge reported flooding of some homes. The water extended 100-200 yards from the river's edge at a depth of 12 to 18 inches.

Flood, Washakie

When
March 7, 11:00 AM MST to March 9, 5:00 PM MST
Where
Washakie County, 12.93 mi ENE of Durkee to 9.87 mi ENE of Durkee
Cause
Ice Jam
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.167, -107.664

Flooding of two ranches occurred along the Nowood River north of Ten Sleep. The ice jams formed on several bends in the serpentine river flooding ranch lands. At least one resident evacuated their residence as the water level climbed.

Flood, Big Horn

When
March 7, 4:00 PM MST to March 11, 9:30 AM MST
Where
Big Horn County, 1.78 mi NNE of Greybull to 3.08 mi SSE of Kane
Cause
Ice Jam
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
44.524, -108.037

Flooding of the Spence Oil Field and other areas north of Greybull occurred along the Big Horn River. Three homes outside the Greybull levee system had minor flooding.

Flood, Big Horn

When
March 7, 6:00 PM MST to March 11, 9:30 AM MST
Where
Big Horn County, 8.17 mi NE of Rairden to 6.58 mi SSE of Basin
Cause
Ice Jam
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
44.275, -107.801

An ice jam caused flooding around the town of Manderson near the confluence of the Big Horn and Nowood rivers. The National Guard was called in to assist with sandbagging and other protective measures on March 9 and 10.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508946, 509205, 509207, 508947.